Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 1997, 6:31 PM CDT for Edwards County, Ford County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 1997, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 11, 1997, 6:55 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Edwards County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:05 PM CDT | Hail 0.75 | Kinsley, KS | |
| Jul 11, 7:05 PM CDT | Thunderstorm Wind 52 | Kinsley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 112332 RRA SVRDDC KSC047-057-112355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT FRI JUL 11 1997 * SEVERE THUNDERSTORM WARNING FOR EDWARDS COUNTY IN SOUTH CENTRAL KANSAS EASTERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 655 PM CDT * SOME LOCATIONS AFFECTED WINDTHORST BY 632 PM CDT OFFERLE BY 645 PM CDT KINSLEY BY 645 PM CDT * AT 626 PM CDT...DODGE CITY DOPPLER RADAR INDICATED ONE SEVERE THUNDERSTORM 4 MILES SOUTH OF WINDTHORST AND ANOTHER SEVERE STORM 1 MILE EAST OF KINGSDOWN. MOVEMENT WAS NORTH AT 30 MILES AN HOUR. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BURKE/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:01 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 11, 3:01 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI JUL 11 1997 ...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTM TONIGHT... 19Z SFC ANALYSIS SHOWING GOOD SOUTHERLY FLOW CONTINUING TO PULL MOISTURE NORTHWARD INTO THE REGION. DEWPOINTS WELL INTO THE 60S OVER ALL BUT THE FAR WEST. MAIN AREA OF CONCERN FOR TONIGHT LOOKS TO BE THE MOISTURE CONVERGENCE BOUNDARY THAT IS SHOWING UP IN THE ADAP RUNNING NORTHWEST TO SOUTHEAST ACROSS THE CENTRAL PORTION OF THE CWA. ENTIRE CWA HAS BECOME ENSHROUDED IN CU OVER THE PAST COUPLE OF HOURS IN THE VERY MOIST AND VERY UNSTABLE ATMOSPHERE. THE ONLY PROBLEM SO FAR IS THAT THESE CLOUDS HAVE HELD TEMPERATURES BACK A LITTLE. CAP HAS BEEN ERRODED OVER MOST OF THE SOUTHERN AND CENTRAL PORTION OF THE CWA AND SFC LIS ARE IN THE -6 TO -9 RANGE. FEEL THAT TSTMS WILL LIKELY DEVELOP ALONG THE MOISTURE CONVERGENCE BOUNDARY ONCE PEAK HEATING IS REACHED AND MOVE TO THE NORTH-NORTHEAST...THEREFORE WILL CARRY LIKELY POPS OVER THE EASTERN HALF OF THE CWA WITH CHANCE POPS ELSEWHERE. DUE TO THE ATMOSPHERE BEING SO SATURATED...FEEL THAT HEAVY RAIN WILL BE THE MAIN THREAT. HAVE CHOSEN TO NOT GO WITH A FLASH FLOOD WATCH RIGHT NOW AS MOST OF THE AREA...EVEN THE ONES THAT GOT A LOT OF RAIN LAST NIGHT... STILL HAVE FAIRLY HIGH FLASH FLOOD GUIDANCE AND STORMS SHOULD HAVE MORE MOVEMENT THAN LAST NIGHT. SATURDAY...MODELS ALL INDICATE THAT THE SFC TROF WILL JUST PUSH INTO WESTERN KANSAS DURING THE DAY WITH WINDS BECOMING SOUTHWESTERLY IN THE WESTERN COUNTIES ALLOWING THEM TO BEGIN DRYING OUT SOMEWHAT. WILL STILL CARRY A SMALL POP OVER THE EAST WHERE THE MOISTURE WILL STILL BE IN PLACE AND WEAK VORT LOBE WILL BE SITUATED. SATURDAY NIGHT...THE VORT LOBE AND THE TROF PUSH FARTHER TO THE EAST WITH LOW LEVEL RH VALUES LESSENING. LARGE AREA OF NVA MOVES IN AND REMAINS THERE INTO SUNDAY. WILL KEEP SLIGHT POPS IN THE EAST FOR JUST THE EVENING HOURS UNTIL THE TROF MOVES THROUGH...THEN EXPECT SKIES TO CLEAR OVERNIGHT ALL AREAS. SUNDAY LOOKS TO FINALLY BE A DRY DAY AS LOW LEVEL RH VALUES FALL BELOW 50 PERCENT AND NVA SHOULD ALLOW FOR FULL SUN AND A VERY WARM DAY. HAVE GENERALLY FOLLOWED A BLEND OF FWC AND FAN GUIDANCE FOR TEMPS hTHROUGHOUT THE FORECAST PACKAGE. .DDC...NONE. DDC 068/092 067/094 064 622 GCK 066/093 066/095 063 411 EHA 066/094 065/100 063 411 LBL 068/094 067/097 064 411 HYS 068/092 068/094 063 622 P28 072/096 072/098 068 622 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:19 PM CDT | Flash Flood Warning | DDC | Meade | 3 hr |
| Jul 11, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.